Critical Rebound Methemoglobinemia After Methylene Blue Treatment: Case Report

Authors

  • Michael G. Fitzsimons M.D., FCCP,

    Corresponding author
    1. Harvard Medical School, Departments of Anesthesia and Critical Care, Massachusetts General Hospital, Boston, Massachusetts
    2. Departments of Anesthesia and Critical Care Pharmacy, Massachusetts General Hospital, Boston, Massachusetts
    Search for more papers by this author
  • Ronald R. Gaudette B.S., M.B.A.,

    1. Departments of Anesthesia and Critical Care Pharmacy, Massachusetts General Hospital, Boston, Massachusetts
    Search for more papers by this author
  • William E. Hurford M.D.

    1. Harvard Medical School, Departments of Anesthesia and Critical Care, Massachusetts General Hospital, Boston, Massachusetts
    2. Departments of Anesthesia and Critical Care Pharmacy, Massachusetts General Hospital, Boston, Massachusetts
    Search for more papers by this author

Massachusetts General Hospital, 55 Fruit Street, Boston, MA 02114; e-mail: mfitzsimons@partners.org.

Abstract

A 39-year-old man developed significant methemoglobinemia after receiving benzocaine spray; he was treated appropriately with intravenous methylene blue. The patient's methemoglobin levels decreased, but this was followed by a critical rebound phenomenon to levels frequently considered near fatal. After further treatment with methylene blue, the patient's methemoglobin levels returned to normal. Clinicians need to be aware that a decreasing level of methemoglobin does not necessarily indicate that a crisis has passed and that further monitoring and treatment may be indicated.

Ancillary